Hail, Decatur
- When
- September 21, 6:35 PM CST
- Where
- Decatur County, 4.62 mi NW of Lyle
- Measured
- 2.75 in hail
- Reported by
- Public
- Coordinates
- 39.990, -100.290
Report via social media of baseball sized hail.
In the early afternoon hours on the 21st, a boundary began firing severe thunderstorms over southwest Nebraska and northwest Kansas. These storms generally moved to the north-northeast as the boundary moved east.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
In the early afternoon hours on the 21st, a boundary began firing severe thunderstorms over southwest Nebraska and northwest Kansas. These storms generally moved to the north-northeast as the boundary moved east. In Kansas, these storms caused wind gusts near 75 mph, 2.75 inch diameter hail, and a tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 21, 5:38 PM CST, 57 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 538 PM MDT Thu Sep 21 2023 .SHORT TERM...(This evening through Friday night) Issued at 122 PM MDT Thu Sep 21 2023 Synoptic Overview: Cyclonic flow aloft will prevail over the Intermountain West and central Rockies in this period, as an upper level low.. situated over southeastern Oregon at 12Z this morning.. meanders in place (today), then progresses eastward across southern Idaho (Fri) and Wyoming (Fri night). Today-Tonight: Diffluent flow aloft in the lee of the Rockies will persist through tonight.. anchoring a broad lee cyclone over eastern CO and extreme western KS. Primary forecast concern in this period revolves around convective development/coverage this afternoon and evening. Latest observational and mesoanalysis data suggest that forcing this aft/eve will primarily be confined to the lower-levels.. e.g. convergence invof a dryline extending (roughly) from Imperial, NE to Oberlin and Quinter, KS at 19Z. Considerable model-to-model and run-to-run variability persists with regard to simulated reflectivity forecasts via convection allowing guidance this aft/eve.. as one would expect in a pattern characterized by weak synoptic forcing. Recent satellite, radar and mesoanalysis trends suggest that convective development is (relatively) more likely to occur along northern portions of the dryline (invof McCook, Oberlin, Norton).. where moisture pooling (850mb dewpoint maxima ~14-16C) will assist in the erosion of lingering convective inhibition around and shortly after peak heating (~22-23Z). Along and east of the dryline, where rich low- level moisture (850mb dewpoints 12-16C) and steep (8-8.5 C/km) mid-level lapse rates are yielding strong instability (2000-3000 J/kg MLCAPE) -- amidst a kinematic environment characterized by backed low-level flow and 35-40 knots of effective deep layer shear -- expect a potential for robust supercells capable of producing all hazards, mainly in the 22-03Z time frame. Fri-Fri night: Rich low-level moisture is progged to shift east and north of the Tri-State area in this period.. as the aforementioned lee cyclone shifts eastward from CO into western KS. At this time, all available guidance suggests that dry conditions will prevail. .LONG TERM...(Saturday through Thursday) Issued at 119 PM MDT Thu Sep 21 2023 This part of the forecast will be relatively tranquil. The upper level flow may be from the northwest or southwest, depending on where the ridge axis of the strengthening upper level high pressure will be. As the ridge continues to intensify mid next week, there is a potential a weak short wave trough may form over the forecast area around the periphery of the ridge. Looking at the GEFS and ECMWF members, there is a very low probability for rainfall to occur and most of that probability is east of the forecast area. Have low confidence these chances for rainfall will materialize given the strengthening ridge. Otherwise the end of next week could be breezy given the breezy low level winds over the Central Plains. Regarding fire weather potential, Saturday continues to looking interesting. As the relative humidity falls through the afternoon, so does the northwest wind. In similar past patterns, this has not proven to be a critical fire weather day due to the winds not lasting long enough before becoming lighter. Temperatures will gradually warm to seasonal values after the cold front moves through early Saturday. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 538 PM MDT Thu Sep 21 2023 Storms are moving through the region and are impacting KMCK. These storms are not expected to impact the KGLD site directly. At KMCK gusty winds, low ceilings and rain reducing visibility that are impacting flight categories are expected to continue, as least temporarily, until around 4Z. LLWS is also expected to start up around 2Z. Models are showing different types of LLWS, but 35 kts from the south-southeast at around 500 feet AGL seem to be the most likely. Fog and/or low stratus is expected around 12Z. Visibility currently looks to remain above 5SM, but cloud bases may drop to 700 feet AGL. At KGLD, some gusty winds are still expected through most of the night. An outflow boundary from the KMCK storms is expected to hit KGLD around 2Z and will cause winds to come from the southeast. Around 10Z, stratus will begin advecting into the area and could lower cloud bases to 500 feet AGL by 12Z. Once the sun comes up, the stratus will slowly begin to lift. VFR conditions should return by 15Z and 17Z for KGLD and KMCK respectively. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...Vincent LONG TERM...JTL AVIATION...CA
Hazardous Weather Outlook National Weather Service Goodland KS 308 PM MDT Thu Sep 21 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-222115- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 308 PM MDT Thu Sep 21 2023 /408 PM CDT Thu Sep 21 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A Tornado Watch is in effect for portions northwest Kansas and southwest Nebraska until 9 PM MDT, 10 PM CDT this evening. All thunderstorm hazards are possible this afternoon and evening including large hail, winds in excess of 60 mph, localized flash flooding, and a tornado or two. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... Near critical to critical fire weather conditions are anticipated in far eastern Colorado and far western Kansas Friday afternoon, mainly along and west of a line from St. Francis to Tribune. Caution should be used if burning outdoors. Elevated to critical fire weather conditions are possible along and west of Kansas Highway 25 Saturday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested.
Preliminary Local Storm Report
National Weather Service Goodland KS
605 PM MDT Thu Sep 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM Rain 2 SSW Mccook 40.17N 100.64W
09/21/2023 M2.10 inch Red Willow NE Mesonet
Corrects previous rain report from 2 SSW
Mccook. Corrects previous rain report from 2
SSW Mccook. Storm total so far...updated.
&&
JNPreliminary Local Storm Report
National Weather Service Goodland KS
606 PM MDT Thu Sep 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM Rain 5 W Mccook 40.21N 100.71W
09/21/2023 M2.71 inch Red Willow NE Mesonet
Corrects previous rain report from 5 W
Mccook. Storm total so far...updated.
&&
JNPreliminary Local Storm Report
National Weather Service Goodland KS
612 PM MDT Thu Sep 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM Hail Danbury 40.04N 100.41W
09/21/2023 E1.75 inch Red Willow NE Trained Spotter
Trained spotter reported gold ball sized
hail in Danbury.
&&
CAPreliminary Local Storm Report
National Weather Service Goodland KS
622 PM MDT Thu Sep 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM Flood Mccook 40.21N 100.63W
09/21/2023 Red Willow NE Law Enforcement
McCook Dispatch reported several streets
flooded along with Barnet Park and basements
in several homes in the McCook area.
&&
JNPreliminary Local Storm Report
National Weather Service Goodland KS
632 PM MDT Thu Sep 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM Tstm Wnd Gst 7 NNW Danbury 40.13N 100.48W
09/21/2023 M63 MPH Red Willow NE Mesonet
Gust recorded 8SSW of Indianola, NE. Unable
to find specific site ID.
&&
CAPreliminary Local Storm Report
National Weather Service Goodland KS
635 PM MDT Thu Sep 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM Rain 3 W Danbury 40.04N 100.46W
09/21/2023 M1.83 inch Red Willow NE Mesonet
Storm total so far.
&&
JNThe Goodland radar (KGLD), 139 km away, was scanning. The volume nearest the first event began at 00:34 UTC.
4 hail, 4 thunderstorm wind, 1 tornado. Local standard time, as filed.
Report via social media of baseball sized hail.
Received a photo of a tornado 7 miles northwest of Norton, KS. The tornado began northwest of the Road W9 and Road G intersection, traveled southeast ending east of Road W5 between Roads H and I. No damage was reported.
MPing report.
Report received via social media of an estimated 60 mph thunderstorm wind gusts as well as pea sized hail.
Report of nickel to quarter sized hail in Oberlin.
Report of 1 inch hail at Highway 36 and 83 in Oberlin.
The AWOS at the Norton airport recorded a 74 mph wind gust.
Trained spotter noted heavy dumpster moved about 100ft in parking lot from high winds.
The personal weather station kksnorto2 south of Norton recorded a 74 mph wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyThe tornado archive for Kansas, 2023Warnings in Kansas, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1138475, 1140221, 1138478, 1139086, 1138476, 1138477, 1139083, 1139085, 1139084.